New Mexico, 2016Heavy Snow and High Wind in New Mexico, February 1, 2016
February 1, 2016 · NWS EPZ · 4 events in 4 counties and zones
An upper low was moving through the Great Basin and into the Four Corners region with strong southwest flow ahead of it. A jet streak of almost 150 knots moved out of Southern Arizona and a strong surface low and associated cold front entered into New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving through the Great Basin and into the Four Corners region with strong southwest flow ahead of it. A jet streak of almost 150 knots moved out of Southern Arizona and a strong surface low and associated cold front entered into New Mexico. As the cold front moved through the region, winds gusted up to 95 mph at San Augustin Pass. Some moderate snow was also reported in the Gila Region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 2:59 PM MST, 9 hours 31 minutes earlier.
Area forecast discussion, Jan 31, 2:59 PM MST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
259 PM MST SUN JAN 31 2016
.SYNOPSIS...
THE POTENTIAL FOR DAMAGING WINDS EXISTS FOR THE BORDERLAND ON
MONDAY. A VERY STRONG UPPER LEVEL TROUGH OF LOW PRESSURE ALONG
THE WEST COAST OF THE UNITED STATES...AND ITS ASSOCIATED PACIFIC
COLD FRONT WILL SIGNIFICANTLY IMPACT THE BORDERLAND WEST OF THE
CONTINENTAL DIVIDE LATER TONIGHT. THE SYSTEM WILL MOVE EASTWARD
ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS ON MONDAY. THE MAIN
THREAT OF THIS STORM SYSTEM TO MOST OF THE REGION WILL BE THE HIGH
POTENTIAL FOR STRONG TO POTENTIALLY DAMAGING WINDS. IN ADDITION
THIS SYSTEM WILL BRING ACCUMULATING SNOW TO THE GILA WILDERNESS
REGION...SACRAMENTO MOUNTAINS AND THE MOUNTAINS IN THE BOOTHEEL OF
NEW MEXICO. A MIX OF RAIN AND SNOW AND LIGHT SNOW SHOWERS ARE
POSSIBLE FOR THE LOWLANDS OF SOUTHWEST NEW MEXICO WEST OF THE
CONTINENTAL DIVIDE MONDAY MORNING. SIGNIFICANTLY COLDER
TEMPERATURES WILL FOLLOW IN THE WAKE OF THE COLD FRONT WITH
TEMPERATURES REMAINING BELOW NORMAL FOR MOST OF THIS WEEK.
&&
.DISCUSSION...
I THINK IT APPROPRIATE TO SAY RELATIVELY SPEAKING THAT WE ARE SET
UP TO SEE THE PROVERBIAL STUFF HIT THE PROVERBIAL FAN MONDAY.
COLD -23C H5 TROF WITH 140KT H3 WINDS ON IS WSW SIDE OFF THE CALIF
COAST SHOULD CONTINUE TO DIG SOUTHEASTWARD ARRIVING IN THE
BORDERLAND LATE TONIGHT (W OF THE DIVIDE) AND CHARGE EASTWARD
MONDAY. MODELS ARE IN FAIRLY GOOD AGREEMENT IN AMPLITUDE AND
PHASE. NAM CONTINUES TO BE MORE BULLISH OF THE QPF BUT FORECASTER
CONSENSUS HAS SETTLED ON ADVISORY AMTS OF SNOW FOR THE BOOTHEEL
MTNS...LOWER ELV OF THE GILA AND THE SACRAMENTO MTNS (SEE
APPROPRIATE ADVISORIES AND WARNINGS FOR THE AMOUNTS) WITH WINTER
SNOW WARNINGS FOR HEAVIER SNOW IN THE HIGHER ELEVATIONS OF THE
GILA.
YET THE DOMINANT PROBLEM FOR THE AREA WILL BE THE POTENTIAL FOR
DAMAGING WINDS PARTICULARLY IN THE WINDOW FROM 12Z-21Z AS H7
WINDS OVERHEAD WILL BE IN THE 65 TO 75 KTS RANGE WITH H8 WINDS
AROUND 50+ KTS AND H5 WINDS 100+ KNOTS. THESE WINDS ALONE WILL
POSE AN INCREASED RISK FOR DAMAGE ALONG WITH TRAVEL DIFFICULTIES
ESPECIALLY FOR HIGH PROFILE VEHICLES MAINLY WHEN ORIENTED NORTH-
SOUTH GIVING MAX CROSS WIND EXPOSURE. HIGHWAY I-10 ELP TO LRU AND
I 25 N OF LRU THROUGH SIERRA COUNTY AND HIGHWAY 54 ELP N INTO
OTERO COUNTY WILL BE IN THE HIGH RISK AREA. ADDITIONAL WIND
PROBLEMS WILL BE AREAS OF BLOWING DUST AND IN THE AREAS HAVING
SNOW...A BLOWING SNOW PROBLEM WITH BOTH PHENOMENA IMPACTING
TRAVEL WITH LOW VISIBILITIES. THERE MAY BE A POTENTIAL BRIEF
BLIZZARD PROBLEM MAINLY FOR THE SACRAMENTOS (THE GILA SHOULD BE
OUT OF THE HIGH WIND/PRECIP COMBO INTO MIDDAY MONDAY). AT THIS
TIME THE REQUIREMENT FOR AT LEAST 3 HOURS OF VSBY LESS THAN 1/4
MI IN THE SACRAMENTOS MAY BE HARD TO ACHIEVE BUT WILL BE EVALUATED
ON THE NEXT FORECAST SHIFT. NOTE...THE HIGH WIND WARNING WILL
BEGIN AT MIDNIGHT BUT IT WILL TAKE THE WINDS TO ABOUT 15Z TO RAMP
UP TO WARNING VALUES.
FRONTAL PASSAGE WILL BE ARN 12Z IN THE GILA WILDERNESS AND ARN
15-18Z IN THE ELP AREA WITH MAX TEMPS REACHED IN THE MORNING HOURS
AFTER MIDNIGHT. TEMPS SHOULD DROP 15 TO 20 DEG F BEHIND THE FRONT
AND WITH PERSISTENT NW FLOW ALOFT WITH OCNL EMBEDDED SHORT WAVES
IN THE FLOW...THE ENTIRE WEEK SHOULD REMAIN BELOW NORMAL WITH A
GRADUAL WARM UP BY NEXT WEEKEND. MONDAY AND TUESDAY FOR NOW WILL
BE BEST DESCRIBED AS BLUSTERY AT BEST AND EL PASO MIN TEMPS WILL
BE NEAR 20 / LOW 20S THURSDAY MORNING.
IN THE LONGER TERM BOTH THE GFS AND ECMWF HAVE ANOTHER SHORT WAVE
TROUGH COMING IN FROM THE NORTHWEST INTO THE ROCKIES NEXT FRI AND
SAT. GFS HAS IT FARTHER NORTH WITH THE ECMWF PUSHING IT FARTHER
SOUTH INTO NEW MEXICO WITH POSSIBLE PRECIP RAMIFICATIONS. THIS IS
A WAIT AND SEE FOR NOW. WE CONTINUE TO BE LOCKED INTO THE PATTERN
OF THE PERSISTENT RIDGE OVER THE WESTERN U.S. WHICH BREAKS TO
BREAK DOWN AS ONE SYSTEM AFTER ANOTHER PLOWS EASTWARD IN THE
NEGATIVELY TILTED EASTERN PACIFIC TROUGH. WOULD LIKE TO SEE A
MORE SOUTHERLY JET STREAM AS WE HEAD INTO SPRING WITH BREEZY RAINY
PERIODS BUT FOR NOW THIS IS A WISHCAST AND NOT A FORECAST.
AN INTERESTING SIDE NOTE: FROM 06Z TO 12Z MONDAY KELP MAY SEE
SOME 30+ KTS OF LOW LVL WIND SHEAR FROM SFC TO 2K FT AGL. PILOTS
TAKE NOTE.
&&
.AVIATION...VALID 01/00Z-02/00Z...
P6SM FEW100-120 SCT200-250 THRU 06Z THEN CLOUDS WILL BE ON THE
INCREASE WITH FEW-SCT030-040 SCT-BKN060-080 WITH LOWLAND 3-5SM
-SHRASN BKN015-025 AND MTN BLO 1SM SN BKN010 THRU 18Z. AFT 18Z ISOLD
LOWLAND -SHSN AND SCT MTN 1-3 -SHSN. WINDS WILL BE DECREASING THIS
EVENING TO WSW 10-20KTS BUT AFT 08Z EXPECT INCREASING SW WINDS TO 15-
25G40KTS AND GRADUALLY SHIFTING MORE WESTERLY BEHIND COLD FRONT TO
25-35G50KTS BETWEEN 12Z-18Z WHICH COULD CREATE NEAR BLIZZARD CONDS
IN AREA MTS.
&&
.FIRE WEATHER... COLD FRONT STILL ON TRACK TO ARRIVE OUT WEST TOWARD
MORNING AND MOVING QUICKLY THROUGH THE FORECAST AREA BY EARLY
AFTERNOON MONDAY. EXPECT STRONG SOUTHWEST WINDS SHIFTING TO THE WEST AT 25 TO
40 MPH WITH GUSTS OVER 60 MPH MONDAY. SOME MODERATE SNOW ACCUMULATIONS
ARE EXPECTED IN THE GILA AND SACRAMENTO MOUNTAINS. LOWLANDS
WILL SEE GENERALLY RAIN...BUT COULD SEE SOME SNOW MIXED IN FOR A
SHORT TIME BEHIND FRONT. COOL BUT GENERALLY DRY CONDITIONS ARE FORECAST
THROUGH MUCH OF THE WEEK WITH HIGHS MAINLY IN THE 40S THROUGH THURSDAY BEFORE
WARMING BACK INTO THE 50S BY THE END OF THE WEEK. WINDS WILL NOT BE MUCH
OF A CONCERN PAST TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 50 54 34 47 / 0 30 0 0
SIERRA BLANCA 40 56 30 45 / 0 0 0 0
LAS CRUCES 45 48 30 43 / 30 70 0 0
ALAMOGORDO 46 49 28 42 / 10 50 10 10
CLOUDCROFT 27 31 15 24 / 20 90 60 20
TRUTH OR CONSEQUENCES 37 44 28 42 / 40 50 0 0
SILVER CITY 26 34 20 31 / 90 80 60 20
DEMING 38 47 27 43 / 50 70 10 0
LORDSBURG 35 44 24 42 / 60 70 10 0
WEST EL PASO METRO 46 51 34 46 / 10 40 0 0
DELL CITY 41 55 32 49 / 0 10 0 0
FORT HANCOCK 42 59 34 48 / 0 10 0 0
LOMA LINDA 43 46 30 42 / 0 30 0 0
FABENS 46 54 34 47 / 0 30 0 0
SANTA TERESA 45 50 33 45 / 20 40 0 0
WHITE SANDS HQ 48 53 30 46 / 20 50 0 0
JORNADA RANGE 44 47 29 44 / 30 70 0 0
HATCH 43 48 29 45 / 30 70 0 0
COLUMBUS 38 49 30 45 / 40 70 0 0
OROGRANDE 47 50 30 44 / 0 40 0 0
MAYHILL 34 38 21 32 / 20 80 40 10
MESCALERO 32 35 20 31 / 20 90 50 20
TIMBERON 34 37 22 33 / 10 80 30 10
WINSTON 27 34 21 32 / 70 70 20 10
HILLSBORO 33 40 26 39 / 60 70 20 0
SPACEPORT 41 45 27 43 / 30 50 0 0
LAKE ROBERTS 24 30 18 28 / 100 90 60 20
HURLEY 30 38 22 35 / 80 80 50 10
CLIFF 32 39 24 36 / 90 80 50 10
MULE CREEK 28 36 23 34 / 100 80 40 10
FAYWOOD 31 39 23 35 / 70 80 40 0
ANIMAS 36 46 24 43 / 60 70 10 0
HACHITA 37 46 26 43 / 50 60 10 0
ANTELOPE WELLS 37 46 27 42 / 60 70 10 0
CLOVERDALE 32 41 24 40 / 70 80 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 5 AM MST TUESDAY FOR
NMZ413>416.
RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR NMZ112.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 11 PM MST MONDAY FOR
NMZ404>412-417.
WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST MONDAY FOR NMZ414-
415.
WINTER WEATHER ADVISORY FROM 2 AM TO 2 PM MST MONDAY FOR NMZ406.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 5 PM MST
MONDAY FOR NMZ401-403.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 5 PM MST MONDAY
FOR NMZ402.
TX...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 5 AM MST TUESDAY FOR
TXZ419.
RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR TXZ055-056.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 11 PM MST MONDAY FOR
TXZ418-420>424.
&&
20/26 NOVLAN / GRZYWACZHazardous weather outlook, Jan 31, 6:35 AM MST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
635 AM MST SUN JAN 31 2016
NMZ401>417-TXZ418>424-011345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
635 AM MST SUN JAN 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
WINDS GUSTS OF 35 TO 45 MPH WILL BE COMMON AGAIN THIS AFTERNOON
ACROSS THE AREA...WITH THE STRONGEST GUSTS EAST OF AREA MOUNTAIN
RANGES.
A STRONG PACIFIC STORM SYSTEM WILL BRING INCREASING WINDS LATE
TONIGHT...AS WELL AS RAIN AND SNOW TO THE GILA REGION AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG PACIFIC STORM SYSTEM WILL BRING INTENSE AND POTENTIALLY
DAMAGING WIND TO MUCH OF THE AREA ON MONDAY. ACCUMULATING SNOW
WILL AFFECT PORTIONS OF SOUTHWEST NEW MEXICO AND THE SACRAMENTO
MOUNTAINS. LIGHT SNOWFALL MAY IMPACT LOWLAND AREAS OF SOUTHWEST
NEW MEXICO MONDAY MORNING.
PLEASE SEE HIGH WIND WATCH (NPWEPZ)...WINTER WEATHER ADVISORY AND
WEATHER STORM WARNING PRODUCTS (WSWEPZ) FOR DETAILED INFORMATION.
COOLER TEMPERATURES WILL PREVAIL THROUGH THE REMAINDER OF THE
WEEK, BUT NO HAZARDOUS WEATHER IS EXPECTED FROM TUESDAY ONWARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
HARDIMAN
High Wind, Southern Tularosa Basin
- When
- February 1, 12:30 AM MST to 6:00 AM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
A peak gust of 95 mph was reported at San Augustin Pass. Other strong wind reports included 64 mph eighteen miles northeast of White Sands Missile Range Main Post and 77 mph five miles northeast of San Augustin Pass.
High Wind, Central Tularosa Basin
- When
- February 1, 1:25 AM MST to 4:15 AM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
A peak gust of 72 mph was reported at Salinas Peak. Other reports of high winds included 63 mph twenty miles west-northwest of Tularosa, 60 mph eleven miles southwest of Northrup Strip, 67 mph at Northrup Strip and 60 mph nineteen miles west-northwest of Tularosa.
High Wind, Lowlands of the Bootheel
- When
- February 1, 2:35 AM MST to 3:30 AM MST
- Where
- Lowlands of the Bootheel forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
A peak gust of 60 mph was reported three miles northeast of Rodeo.
Heavy Snow, Southern Gila Highlands/Black Range
- When
- February 1, 7:00 AM MST to 12:00 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- CoCoRaHS
Reports from Silver City to Bayard ranged from 3 inches to a maximum of 6.1 inches which occurred 3 miles southwest of Silver City.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 1, 20162 deaths · 3 injured · $8,000 · 1 event
- Winter Weather in Montana, February 1, 20162 deaths · 1 event
- Winter Storm in Wyoming, February 1 to 2, 201676 events
- Winter Storm and High Wind in Arizona, February 1, 2016$40,000 · 56 kt wind · 7 events
- Winter Storm in Colorado, February 1 to 7, 201625 events
- Blizzard and Winter Storm in Nebraska, February 1 to 3, 201623 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 3, 201620 events
- Heavy Snow and High Wind in New Mexico, February 1, 201662 kt wind · 17 events
- Winter Storm in Colorado, February 1 to 2, 201617 events
- Blizzard and Winter Storm in Nebraska, February 1 to 2, 201617 events
- Winter Storm in Nebraska, February 1 to 2, 201615 events
- Heavy Snow and High Wind in Arizona, February 1 to 2, 201655 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619227, 619226, 619228, 619231.